Michigan, 2007Hail and Damaging Winds in Michigan, May 15, 2007
May 15, 2007 · NWS GRR · 6 events in 5 counties and zones
Severe storms produced several reports of large hail and high winds which brought down several trees and branches in Kalamazoo, Calhoun, Jackson, Eaton and Ingham counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $205,000
- Crop damage
- $25,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms produced several reports of large hail and high winds which brought down several trees and branches in Kalamazoo, Calhoun, Jackson, Eaton and Ingham counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 15, 2:30 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, May 15, 2:30 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT TUE MAY 15 2007
.SHORT TERM...
COLD FRONT MOVES THROUGH CWA THIS AFTERNOON AND EARLY EVENING WITH
SHOWERS NORTH OF KMKG - KRQB LINE AND POTENTIALLY SEVERE STORMS TO
THE SOUTH. MODERATE TO STRONG DYNAMICS WITH FRONT PROVIDING DECENT
SHEAR W/ MLCAPES 1000 TO 1500 J/KG. BEST CHANCE FOR SEVERE WX SE
PORTION OF CWA.
WEAK WAVE DEVELOPING ON FRONT IN RESPONSE TO MID LVL S/W WILL CAUSE
SHOWERS TO LINGER ACROSS CENTRAL AND SRN PORTIONS THROUGH MIDNIGHT.
WOULD NOT BE SURPRISED TO SEE SOME ISOLATED TWO INCH RAINFALL
AMOUNTS WITH STORMS AND THEN POST FRONTAL RAIN. LOW CLOUDS WILL
PERSIST INTO WED MORNING BEFORE MDT CAA CLEARS SKIES BRIEFLY MIDDAY
AND BEFORE UPR LOW ARRIVES LATE AFTN.
LAPSE RATES EXPECTED TO BE VERY STEEP BY WED EVE UNDER UPR LOW WITH
ISOLD/SCT TRW DEVELOPING. AIRMASS WILL BE COOL AND EXPECT HEALTHIER
STORMS TO PRODUCE SMALL HAIL AND GUSTY WINDS. SLIGHT RISK OF SHOWERS
CONTINUES INTO THU WITH COLD CYCLONIC FLOW ALOFT.
.LONG TERM...
THE SFC HIGH PRESSURE RIDGE WILL DOMINATE OUR WX FRIDAY AND PRODUCE
MOSTLY CLEAR SKIES. THE HIGH WILL ALSO SET UP EXCELLENT RADIATIONAL
COOLING CONDITIONS AND THERE IS SOME POTENTIAL FOR FROST DURING THE
EARLY MORNING HOURS FRIDAY (ESPECIALLY NORTH AND NORTHEAST).
LATEST MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST THAT A WEAK COLD
FRONT WILL DROP IN FROM THE NORTH LATE SATURDAY AND SATURDAY NIGHT
BRINGING A SLIGHT CHC OF SHOWERS AND PERHAPS A FEW TSTORMS. HOWEVER
MOISTURE WITH THIS SYSTEM WILL BE QUITE LIMITED.
DRY WX WILL RETURN SUNDAY INTO EARLY NEXT WEEK AS A SFC HIGH
PRESSURE RIDGE TO OUR NORTH SUNDAY DROPS SOUTHEAST BUT REMAINS IN
CONTROL OF OUR WX EARLY NEXT WEEK. TEMPS WILL UNDERGO A MODERATING
TREND EARLY NEXT WEEK AS WE GET INTO SOUTHERLY RETURN FLOW ON THE
BACK SIDE OF THAT HIGH.
.GRR WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH NUMBER
275 UNTIL 10 PM EDT.
&&
13 COBB
Hazardous weather outlook, May 15, 12:46 PM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
146 PM EDT TUE MAY 15 2007
MIZ037>040-043>046-050>052-056>059-064>067-071>074-160930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
146 PM EDT TUE MAY 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AS A COLD FRONT MOVES
THROUGH THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL... MAINLY SOUTH AND EAST OF A LINE
FROM MUSKEGON TO CLARE. THE BEST TIME FOR SEVERE WEATHER WILL BE
BETWEEN 1 PM AND 9 PM AND THUNDERSTORM MOVEMENT WILL BE EAST AT
AROUND 30 MPH. WHERE THE THUNDERSTORMS PERSIST...LOCALLY IN EXCESS
OF 2 INCHES OF RAIN COULD FALL. THIS MAY LEAD TO URBAN AND POOR
DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON. PATCHY
FROST MAY OCCUR LATE THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.
LMZ844>849-160930-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
146 PM EDT TUE MAY 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY AS A COLD FRONT MOVES THROUGH THE
REGION. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL... MAINLY SOUTH OF MUSKEGON. THE BEST TIME FOR SEVERE
WEATHER WILL BE BETWEEN 1 PM AND 7 PM. THUNDERSTORM MOVEMENT WILL
EAST AT 30 MPH.
WAVES WILL BUILD TO 3 TO 5 FEET TONIGHT AS WINDS INCREASE OUT OF THE
NORTHWEST BEHIND THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
3 TO 5 FEET WAVES CAN BE EXPECTED WEDNESDAY MORNING BEFORE SUBSIDING
IN THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.
MEADE MJS
In the hours before
Local storm report, May 15, 1:59 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
259 PM EDT TUE MAY 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL 1 E GRANT 43.33N 85.79W
05/15/2007 E0.50 INCH NEWAYGO MI PUBLIC
&&
GWETZELSpecial weather statement, May 15, 2:12 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
312 PM EDT TUE MAY 15 2007
MIZ074-151945-
JACKSON-
312 PM EDT TUE MAY 15 2007
...SPECIAL WEATHER STATEMENT...
AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BROOKLYN...OR 10 MILES SOUTH
OF VANDERCOOK LAKE...MOVING EAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...BROOKLYN.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4207 8452 4196 8449 4203 8390 4216 8393
COBB
Special weather statement, May 15, 2:15 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT TUE MAY 15 2007
MIZ046-151945-
ISABELLA-
315 PM EDT TUE MAY 15 2007
...SPECIAL WEATHER STATEMENT...
AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF MOUNT PLEASANT...MOVING
EAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...WINN...MOUNT PLEASANT AND
SHEPHERD.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4378 8463 4375 8461 4353 8461 4352 8463
4348 8480 4348 8504 4349 8506 4354 8508
4362 8508
BEACHLERLocal storm report, May 15, 2:29 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
329 PM EDT TUE MAY 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 3 ESE SUNSET BEACH 42.07N 84.15W
05/15/2007 M0.25 INCH LENAWEE MI TRAINED SPOTTER
EST 40 MPH WINDS...HEAVY RAIN...MINIMAL LTG
&&
GWETZELSpecial weather statement, May 15, 2:51 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
351 PM EDT TUE MAY 15 2007
MIZ046-051-052-057>059-064>067-071>074-152300-
ISABELLA-MONTCALM-GRATIOT-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...MOUNT PLEASANT...GREENVILLE...ALMA...
GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS...CHARLOTTE...
LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON
351 PM EDT TUE MAY 15 2007
...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON
THROUGH EARLY THIS EVENING FOR LOCATIONS ALONG AND EAST OF A LINE
FROM VAN BUREN COUNTY TO ISABELLA COUNTY. ALL THUNDERSTORMS WILL
QUICKLY MOVE EAST AT 35 TO 45 MPH.
AT 345 PM EDT...AN AREA OF THUNDERSTORMS WERE LOCATED ACROSS
NORTHEAST ILLINOIS AND MOVING NORTHEAST AT 40 MPH. THIS AREA OF
THUNDERSTORMS WILL MOVE INTO SOUTHWEST LOWER MICHIGAN AROUND 530
PM EDT.
ASSOCIATED WITH THUNDERSTORMS WILL BE THE POTENTIAL FOR UP TO ONE
HALF INCH DIAMETER HAIL...WINDS GUSTS UP TO 50 MPH...FREQUENT
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...AND BRIEF MODERATE
DOWNPOURS.
THUNDERSTORM WIND GUSTS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS
TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
BEACHLER
Special weather statement, May 15, 3:49 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
449 PM EDT TUE MAY 15 2007
MIZ064>067-071>074-152300-
ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...HOLLAND...HASTINGS...CHARLOTTE...LANSING...
SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...JACKSON
449 PM EDT TUE MAY 15 2007
...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
AN AREA OF STRONG THUNDERSTORMS OVER THE SOUTHERN TIP OF LAKE
MICHIGAN AND EXTREME NORTHWEST INDIANA WAS MOVING NORTHEAST AT 35
MPH. THIS AREA OF THUNDERSTORMS WILL MOVE INTO EXTREME SOUTHWEST
VAN BUREN COUNTY AROUND 520 PM EDT.
ELSEWHERE STRONG THUNDERSTORMS ARE EXPECTED TO MOVE NORTH ALONG
THE INTERSTATE 94 CORRIDOR BETWEEN VAN BUREN AND JACKSON COUNTIES
BY 530 PM EDT.
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM
EDT...WHICH MEANS THE POTENTIAL FOR GREATER THAN THREE QUARTER OF
AN INCH DIAMETER HAIL...AND WINDS GREATER THAN 57 MPH CAN OCCUR
WITH THUNDERSTORMS.
BEACHLER
Hail, Calhoun
- When
- May 15, 4:51 PM EST
- Where
- Calhoun County, 2.05 mi W of Burlington
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -85.120
A severe thunderstorm produced one inch diameter hail and estimated wind gusts to 60 m.p.h. which brought down several six inch diameter trees two miles west of Burlington.
Thunderstorm Wind, Kalamazoo
- When
- May 15, 4:51 PM EST to 5:03 PM EST
- Where
- Kalamazoo County, 2.95 mi NNW of Schoolcraft to 140.39 mi E of Climax
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Crop damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.160, -85.650
Severe thunderstorms produced very high wind gusts of up to 75 to 85 m.p.h. and also several reports of large hail across southern Kalamazoo county.
The worst of the damage occurred around 5:52 p.m. in the area south of Portage and north of Vicksburg. A path of damage one mile wide and one and a half miles long started near the Portage Road and U Avenue intersection. The damage continued northeast to just south of the 24th street and S Avenue intersection.
Highest wind speeds of 75 to 85 m.p.h. were determined by NOAA's National Weather Service Grand Rapids storm survey team. Within this|area a roof on a pole barn was partially blown off. A garage|door was blown in and some roofing and siding material was stripped off of several homes. Many large healthy trees were uprooted or snapped off. Some trees were lying on houses and all damage was lying to the northeast indicating straight line winds.
Thunderstorm Wind, Jackson
- When
- May 15, 5:18 PM EST
- Where
- Jackson County, 0.86 mi NE of Pleasant Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.410, -84.320
A combination of six trees and large limbs were blown down on a golf|course one mile northeast of Pleasant Lake in Jackson county.
Thunderstorm Wind, Calhoun
- When
- May 15, 5:18 PM EST
- Where
- Calhoun County, 1.53 mi W of Springfield Place
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.300, -85.230
Fourteen trees were blown down in the north side of the city of Battle Creek.
Thunderstorm Wind, Ingham
- When
- May 15, 5:40 PM EST to 6:00 PM EST
- Where
- Ingham County, 1.53 mi E of North Aurelius to 1.38 mi S of Hopwood Acres
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -84.500
Severe thunderstorms blew down several large trees as well as shingles off of a greenhouse one mile south of Lansing in Ingham county. A one and a half foot diameter tree was also blown down onto a home causing major roof damage in Williamston.
Thunderstorm Wind, Eaton
- When
- May 15, 6:11 PM EST
- Where
- Eaton County, 2.06 mi SW of Millett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.680, -84.650
A severe thunderstorm wind gust blew down wires across portions of Delta township.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, May 15, 20071 death · $175,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Michigan, May 15, 20071 injured · $1.7 million · 2.75 in hail · 83 events
- Tornado and Damaging Winds in Indiana, May 15, 2007$623,000 · EF0 · 27 events
- Wildfire in New Jersey, May 15 to 21, 20072 injured · $500,000 · 1 event
- Flash Flood and Hail in Arkansas, May 15, 2007$500,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Mississippi, May 15, 2007$271,000 · 1 in hail · 16 events
- Tornado and Hail in Ohio, May 15, 2007$131,000 · EF0 · 25 events
- Hail and Damaging Winds in Kentucky, May 15, 2007$134,000 · 56 kt wind · 20 events
- Hail and Damaging Winds in Missouri, May 15, 2007$121,000 · 65 kt wind · 6 events
- Hail and Damaging Winds in Illinois, May 15, 20071 injured · $53,000 · 60 kt wind · 14 events
- Damaging Winds in Michigan, May 15, 2007$100,000 · 83 kt wind · 6 events
- Hail and Damaging Winds in Louisiana, May 15, 2007$50,000 · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35272, 35280, 35274, 35275, 35276, 35277.